Ohio, 2024Drought in Ohio, November 1 to 30, 2024
November 1 to 30, 2024 · NWS PBZ · 9 events in 9 counties and zones
After several dry months, November helped bring some relief to the region. By the end of November, there had been enough rain for improvement to D2 (Severe Drought) conditions after 15 weeks with counties in either Extreme (D3) or Exceptional (D4) Drought.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
After several dry months, November helped bring some relief to the region. By the end of November, there had been enough rain for improvement to D2 (Severe Drought) conditions after 15 weeks with counties in either Extreme (D3) or Exceptional (D4) Drought.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Oct 31, 6:44 PM EST, 5 hours 16 minutes earlier.
Area forecast discussion, Oct 31, 6:44 PM EST, 5 hours 16 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
744 PM EDT Thu Oct 31 2024
.SYNOPSIS...
Scattered light showers are expected with a cold front tonight.
Cooler and drier weather then follows for Friday and Saturday
under high pressure. Periodic rain chances and warmer
temperatures return late Sunday through early next week.
&&
.NEAR TERM /THROUGH FRIDAY/...
KEY MESSAGES:
- Band of showers accompanying a cold front tonight
- Limited accumulation; no more than 0.25" total
- Gusty wind will continue through tonight
-------------------------------------------------------------------
Some light showers associated with a prefrontal trough have reached
some counties in Eastern Ohio and north of I-80 in Western
Pennsylvania. These showers are fighting mid-level dry air which is
causing them to weaken and evaporate. Late tonight, the front will pass
through our region bringing the main band of showers. Lift will
be enhanced by a low-level jet and upper air divergence, but
system speed, limited instability, and short residence time of
the best moisture will keep QPF limited overall, generally less
than a quarter-inch.
One thing to monitor will be wind gusts in the vicinity of the front.
If steep low-level lapse rates can linger, momentum transfer to the
surface may promote stronger wind gusts, potentially in the 40 to 50
MPH range at the high end. Think occurrence period of such gusts would
be short enough to preclude an advisory, and SPSs will likely be the
better route to handle them.
Following the frontal passage, expect high temperatures tomorrow to be
more seasonable.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
KEY MESSAGES:
- Mostly dry weather this period with crossing high pressure
- More seasonable temperatures
-------------------------------------------------------------------
The front will likely be in the vicinity of the West Virginia ridges
at sunrise on Friday, and any associated showers will quickly exit
with the boundary. Scattered northwest-flow stratocumulus are likely
during the day with a bit of moisture trapped underneath a
subsidence inversion. These may be a bit more numerous north of I-80
due to a lake influence.
Skies are expected to clear Friday night as high pressure tracks
from the Great Lakes toward the Upper Ohio Valley. This anticyclone
will maintain dry weather across our region through Saturday night
as it slides into New England. While an upper ridge starts to build
across the southeast CONUS, mid-level zonal flow will dominate here.
Temperatures are expected to be near seasonable levels as a
result.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
KEY MESSAGES:
- A warm front returns rain chances Sunday and Monday
- Warmer temperatures return early next week
- Cold front crosses with rain chances Wednesday
---------------------------------------------------------------------
Ensembles are in good agreement that the eastern CONUS ridge axis
will slide slowly eastward Sunday and Monday, reaching the Atlantic
coast on the latter day. As this occurs, southwest flow in the Ohio
Valley will push a moisture increase and a warm front our way. Thus,
rain chances return to the forecast, but QPF remains fairly light
overall as much better forcing sets up west of our area, in the
Mississippi Valley and the Great Lakes. Temperatures remain not too
far above normal Sunday, but a jump in 850mb temperatures with the
warm front could add around 10 degrees to the highs on Monday.
The Atlantic ridge will strengthen as it continues to trudge
eastward Monday night into Tuesday. A lull in rain chances
appears possible Monday night in the warm sector, but a
shortwave trough ejecting from the southwest CONUS has a decent
chance of reaching the Great Lakes by Tuesday night, resulting
in a return of rain chances into at least Wednesday. There is
some disagreement among the ensemble members regarding shortwave
strength and timing, but decent agreement overall lends a bit
of confidence to the overall scenario. High temperatures should
peak on Tuesday, well into the 70s for many, before moderation
by Wednesday behind a possible cold frontal passage. Isolated
lingering showers and seasonable temperatures may then return
for Thursday.
&&
.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
VFR conditions are expected to prevail into the overnight as
scattered, spotty showers develop in advance of a cold front.
Minimal impacts to visibility are expected. Cigs may drop to low
VFR/ high MVFR with any shower, though the likelihood of this
is decreasing. Probability for MVFR conditions with rain is
highest at FKL/DUJ.
Showers will quickly taper behind the front, though cold
advection and moist flow off Erie will likely keep MVFR cigs and
possibly isolated showers north of I-80 (impacting FKL/DUJ).
Elsewhere, waning cold advection and a drying column should
allow skies to scatter by the afternoon.
Winds will remain gusty (around 20 kts) along and behind the
front, eventually diminishing by 22Z Friday.
.Outlook...
Building high pressure Friday into the weekend should promote
VFR conditions with light wind.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.
&&
SYNOPSIS...CL
NEAR TERM...CL/Lupo
SHORT TERM...CL
LONG TERM...CL
AVIATION...Rackley
Hazardous weather outlook, Oct 31, 2:15 AM EST, 21 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
315 AM EDT Thu Oct 31 2024
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>022-029-
031-073>078-WVZ001>004-012-021-509>514-010715-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Washington-Greene-Westmoreland-Higher Elevations of Westmoreland-
Fayette-Higher Elevations of Fayette-Indiana-
Higher Elevations of Indiana-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
315 AM EDT Thu Oct 31 2024
This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
WM
Drought, Muskingum
- When
- November 1, 12:00 AM EST to November 30, 11:00 PM EST
- Where
- Muskingum forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.965, -81.944 (the zone’s center; the record gives no point)
Exceptional Drought continued through the November 26th Drought Monitor update, where it was finally improved to Extreme Drought conditions.
Drought, Guernsey
- When
- November 1, 12:00 AM EST to November 30, 11:00 PM EST
- Where
- Guernsey forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.052, -81.494 (the zone’s center; the record gives no point)
Exceptional Drought continued through the November 26th Drought Monitor update, where it was finally improved to Extreme Drought conditions.
Drought, Harrison
- When
- November 1, 12:00 AM EST to November 30, 11:00 PM EST
- Where
- Harrison forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.294, -81.091 (the zone’s center; the record gives no point)
Exceptional Drought continued through the November 26th Drought Monitor update, where it was finally improved to Extreme Drought conditions.
Drought, Belmont
- When
- November 1, 12:00 AM EST to November 30, 11:00 PM EST
- Where
- Belmont forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.016, -80.988 (the zone’s center; the record gives no point)
Exceptional Drought continued through the November 26th Drought Monitor update, where it was finally improved to Extreme Drought conditions.
Drought, Noble
- When
- November 1, 12:00 AM EST to November 30, 11:00 PM EST
- Where
- Noble forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.766, -81.456 (the zone’s center; the record gives no point)
Exceptional Drought continued through the November 26th Drought Monitor update, where it was finally improved to Extreme Drought conditions.
Drought, Monroe
- When
- November 1, 12:00 AM EST to November 30, 11:00 PM EST
- Where
- Monroe forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.727, -81.083 (the zone’s center; the record gives no point)
Exceptional Drought continued through the November 26th Drought Monitor update, where it was finally improved to Extreme Drought conditions.
Drought, Jefferson
- When
- November 1, 12:00 AM EST to November 30, 11:00 PM EST
- Where
- Jefferson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.385, -80.761 (the zone’s center; the record gives no point)
Exceptional Drought continued through the November 26th Drought Monitor update, where it was finally improved to Extreme Drought conditions.
Drought, Tuscarawas
- When
- November 1, 12:00 AM EST to November 30, 11:00 PM EST
- Where
- Tuscarawas forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.441, -81.474 (the zone’s center; the record gives no point)
Extreme Drought (D3) conditions were expanded slightly in the first week of the month, but then remained the same for the remainder of the month before improvement occurred in December.
Drought, Carroll
- When
- November 1, 12:00 AM EST to November 30, 11:00 PM EST
- Where
- Carroll forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.580, -81.090 (the zone’s center; the record gives no point)
Extreme Drought (D3) conditions were expanded slightly in the first week of the month, but then remained the same for the remainder of the month before improvement occurred in December.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Missouri, November 1 to 30, 2024$19 million · 25 events
- Drought in Kansas, November 1 to 30, 2024$5.3 million · 2 events
- Flash Flooding and Debris Flows in Puerto Rico, November 1, 2024$67,000 · 8 events
- Drought in West Virginia, November 1 to 30, 202440 events
- Drought in South Dakota, November 1 to 30, 202424 events
- Drought in Tennessee, November 1 to 30, 202422 events
- Drought in Oklahoma, November 1 to 30, 202422 events
- Drought in Iowa, November 1 to 5, 202421 events
- Drought in Nebraska, November 1 to 30, 202421 events
- Drought in Oklahoma, November 1 to 12, 202421 events
- Drought in Nebraska, November 1 to 30, 202420 events
- Drought in Texas, November 1 to 5, 202420 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1222134, 1222135, 1222136, 1222137, 1222138, 1222139, 1222140, 1222141, 1222142.